Alert archive / Florida / Rip Current Statements in 2014
Rip Current Statement 57, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Jul 19, 2014, 2:52 AM CDT for Bay County, Gulf County, Walton County, Florida. It took effect at Jul 19, 2014, 4:00 AM CDT. It was in force for 63 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2014, 2:52 AM CDT (07:52 UTC)
- In effect from
- Jul 19, 2014, 4:00 AM CDT
- Expired
- Jul 21, 2014, 7:00 PM CDT
- In force
- 63 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
273 WHUS42 KTAE 190752 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 352 AM EDT SAT JUL 19 2014 ...A HIGH RISK OF RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF WALTON...BAY...AND GULF COUNTIES TODAY AND TONIGHT... FLZ108-112-114-200900- /O.NEW.KTAE.RP.S.0057.140719T0900Z-140720T0900Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 352 AM EDT SAT JUL 19 2014 /252 AM CDT SAT JUL 19 2014/ ...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE TONIGHT. * LOCATION...THE BEACHES OF WALTON...BAY...AND GULF COUNTIES. * TIMING...TODAY AND TONIGHT. * BEACH FLAGS...LIKELY TO BE RED. * SURF...2 TO 4 FEET...HIGHEST AT WALTON COUNTY. * IMPACTS...THE COMBINATION OF 2 TO 4 FOOT BREAKERS AND SOUTH WINDS OF 10 TO 15 MPH WILL CREATE VERY DANGEROUS RIP CURRENTS TODAY FOR ALL WHO ENTER THE WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ 17-GOULD
3 follow-up statements
256 WHUS42 KTAE 200729 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 329 AM EDT SUN JUL 20 2014 ...A HIGH RISK OF RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF WALTON...BAY...AND GULF COUNTIES TODAY AND TONIGHT... FLZ108-112-114-210900- /O.EXT.KTAE.RP.S.0057.000000T0000Z-140721T1000Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 329 AM EDT SUN JUL 20 2014 /229 AM CDT SUN JUL 20 2014/ ...A HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT... * LOCATION...THE BEACHES OF WALTON...BAY...AND GULF COUNTIES. * TIMING...TODAY AND TONIGHT. * BEACH FLAGS...LIKELY TO BE RED. * SURF...2 TO 3 FEET WITH 4 FOOT SETS. * IMPACTS...THE COMBINATION OF 2 TO 4 FOOT BREAKERS AND SOUTHWEST WINDS OF AROUND 15 MPH WILL CREATE VERY DANGEROUS RIP CURRENTS TODAY FOR ALL WHO ENTER THE WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ 17-GOULD
270 WHUS42 KTAE 202024 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 424 PM EDT SUN JUL 20 2014 ...BAY COUNTY BEACHES ARE FLYING DOUBLE RED FLAGS MEANING THEY ARE CLOSED TO THE PUBLIC. A HIGH RISK OF RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF WALTON AND GULF COUNTIES TODAY AND TONIGHT... FLZ108-112-114-211000- /O.CON.KTAE.RP.S.0057.000000T0000Z-140721T1000Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 424 PM EDT SUN JUL 20 2014 /324 PM CDT SUN JUL 20 2014/ ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * LOCATION...THE BEACHES OF WALTON...BAY...AND GULF COUNTIES. * TIMING...TODAY AND TONIGHT. * BEACH FLAGS...DOUBLE RED AT BAY...RED AT WALTON AND GULF. * SURF...2 TO 3 FEET WITH 4 FOOT SETS. * IMPACTS...THE COMBINATION OF 2 TO 4 FOOT BREAKERS AND SOUTHWEST WINDS OF AROUND 15 MPH WILL CREATE VERY DANGEROUS RIP CURRENTS TODAY FOR ALL WHO ENTER THE WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$
573 WHUS42 KTAE 210659 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 259 AM EDT MON JUL 21 2014 ...A HIGH RISK OF RIP CURRENTS IS IN EFFECT FOR THE BEACHES OF WALTON...BAY AND GULF COUNTIES THROUGH THIS EVENING... FLZ108-112-114-220000- /O.EXT.KTAE.RP.S.0057.000000T0000Z-140722T0000Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 259 AM EDT MON JUL 21 2014 /159 AM CDT MON JUL 21 2014/ ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS EVENING... * LOCATION...THE BEACHES OF WALTON...BAY...AND GULF COUNTIES. * TIMING...THROUGH EARLY THIS EVENING. * BEACH FLAGS...AS OF YESTERDAY EVENING THE FLAGS WERE DOUBLE RED IN BAY COUNTY...AND RED IN WALTON AND GULF. THESE FLAGS MAY BE UPDATED SHORTLY AFTER SUNRISE. * SURF...1 TO 2 FEET WITH A FEW 3 FOOT SETS. * IMPACTS...THE COMBINATION OF BREEZY WINDS...SURF HEIGHTS APPROACHING 2 FEET ON AVERAGE...AND POTENTIALLY ACTIVE RIP CHANNELS FROM YESTERDAY WILL CREATE DANGEROUS RIP CURRENTS TODAY FOR ALL WHO ENTER THE WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Jul 18, 7:35 PM CDT, 7 hours 17 minutes earlier.
Area forecast discussion, Jul 18, 7:35 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 835 PM EDT Fri Jul 18 2014 .Near Term [Through Tonight]... The 8 pm EDT regional surface analysis showed a 1012 mb low pressure system centered near Jackson, MS, with a quasi-stationary front extending southeast from this low across Southeast AL and South GA. Vapor imagery and upper air data showed a long wave trough (positively tilted) from Ohio to TX, with moist southwest flow ahead of it over much of the Gulf Coast. The radar network showed a QLCS approaching the western portions of our forecast area, although it was moving into a region of progressively drier, more stable air. The best initialized Convection Allowing Models (mainly the latest HRRR and CONUS WRF ARW) bring this system into primarily the western portions of our forecast area tonight, though they do show a weakening trend. Our latest PoP/QPF reflect these changes, which is quite a bit faster and farther east (with the rain) than what we were thinking earlier. && .Aviation... [Through 00Z Sunday]...A few rounds of showers and thunderstorms will be possible in the region during the TAF period. An initial round of thunderstorms should approach ECP and DHN this evening from the west around 02-06Z before diminishing. After that, the timing and location of showers and storms becomes less certain, but the current expectation is that additional rain and storms will develop and spread into the area in the early morning hours - beginning first at ECP (possibly as early as 12Z) and then pushing north and east from there. Due to timing uncertainties, periods with chances for showers and storms were indicated in the TAFs with SHRA and VCTS but kept in the VFR flight category. However, in heavier rain or storms, LIFR/IFR visibility will be possible along with some gusty winds. When timing becomes more certain, lower flight categories may be indicated explicitly at a later time. && .Prev Discussion [342 PM EDT]... .Short Term [Saturday Through Sunday Night]... The upper trough over the Mississippi Valley today will slide eastward over the weekend bringing a return of unsettled weather to the region. Low to mid level flow will be out of the WSW, a favorable directly for higher coverage of sea breeze convection. However, synoptic influences will also be in play with a remnant front dissecting the CWA and impulses rotating through the mean trough. Deep layer shear will be above typical summertime levels on Saturday. However, mid level lapse rates will be poor and low level instability will be limited by abundant cloud cover. Still, one or two strong storms cannot be ruled out over our FL Panhandle coastal zones and the marine area. A bigger concern will be locally heavy rain. 48-hr QPF could be over 3 inches over our far northwestern zones with a much larger area over 2 inches. PoPs will be in the likely category for most of the area and max temps will mainly be held in the 80s with 90s restricted to the eastern FL Big Bend. Sunday will see more typical distribution of scattered storms and seasonal temps. .Long Term [Monday Through Friday]... A wet pattern will be prevailing over our CWA through the long term as we will be in the weakness between two large longwave ridges, one over the Atlantic, and one over the Western CONUS. This weakness will allow the area to be under the influence of deep layer southerly flow which will give good rain chances for all parts of the forecast region. Further adding to the weakness will be a cut off upper low that the GFS and Euro indicate could drop down from the mean 250mb flow Monday afternoon. As this rotates SW around the ridge, it will further fortify our rain chances throughout the long term especially Monday-Wednesday afternoons. .Marine... Low pressure west of the area will briefly increase winds and seas over the waters west of Apalachicola through Saturday. By Sunday and beyond, a weak pressure pattern more typical for the summer months will return. This will result in light winds and low seas from Sunday through Wednesday. .Fire Weather... Hazardous fire weather conditions are not expected over the next several days as moisture levels drastically increase along with rain chances. .Hydrology... Rain chances will increase through the weekend. Isolated rainfall totals in excess of 2 to 4 inches are expected across the western half of the forecast area with lesser amounts of 1 to 2 inches through Sunday night. Rainfall amounts should not be widespread enough to cause any river flooding, though some localized issues in flood prone areas are possible. && .Preliminary Point Temps/PoPs... Tallahassee 72 89 72 91 73 / 10 70 30 50 40 Panama City 75 86 75 89 76 / 30 70 40 50 40 Dothan 72 87 72 90 72 / 40 70 40 50 30 Albany 73 87 71 91 72 / 20 70 40 50 40 Valdosta 71 89 70 91 72 / 20 50 40 50 40 Cross City 71 91 72 91 72 / 10 40 30 50 40 Apalachicola 75 86 74 90 75 / 10 70 40 50 40 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...FOURNIER SHORT TERM...WOOL LONG TERM...WOOL AVIATION...LAMERS MARINE...WOOL FIRE WEATHER...HARRIGAN HYDROLOGY...GODSEY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:39 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 18, 8:51 PM CDT | Special Marine Warning | TAE | 84 min | |
| Jul 18, 10:12 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 19, 2:10 PM CDT | Special Marine Warning | TAE | 95 min | |
| Jul 19, 3:27 PM CDT | Special Marine Warning | TAE | 93 min |
Nearby
Rip Current Statements in Florida, 2014Every rip current statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.